Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Topeka, KS

August 6, 2006Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2006, 2:59 PM CDT for Republic County, Washington County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2006, 2:59 PM CDT (19:59 UTC)
Expired
Aug 6, 2006, 3:45 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:46 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 3:46 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT SUN AUG 6 2006

.DISCUSSION...

THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE
CONTINUED TO SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. A
5H TROUGH WAS MOVING EAST ACROSS THE UPPER MIDWEST. A MINOR 5H WAVE
WAS LIFTING AROUND THE NORTHERN PERIPHERY OF THE UPPER RIDGE ACROSS
NE THIS MORNING. AT THE SURFACE A COLD FRONT EXTENDED FROM WESTERN
IA...WEST-SOUTHWEST ACROSS NE INTO NORTHWEST KS AND NORTHEAST CO. A
COMPLEX OF THUNDERSTORMS WAS MOVING OUT OF EASTERN NE INTO IA. AN
OUTFLOW BOUNDARY WAS PUSHING SOUTH INTO THE NORTHERN COUNTIES OF THE
CWA. THE OUTFLOW BOUNDARY SHOULD MIX OUT BY MID MORNING.

THE GFS AND NAM BOTH SHOW MINOR UPPER LEVEL DISTURBANCES MOVING
AROUND THE UPPER RIDGE. THIS WILL CAUSE THE WEAK COLD FRONT OVER NE
TO SLOWLY DROP SOUTH INTO THE NORTHERN COUNTIES OF THE CWA DURING
THE AFTERNOON HOURS. THERE MAY BE ENOUGH SURFACE CONVERGENCE AHEAD
OF THE FRONT FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ACROSS
THE NORTHERN COUNTIES OF THE CWA. THESE THUNDERSTORMS MAY PRODUCE
STRONG DAMAGING OUTFLOW WINDS SINCE TEMPERATURE AND DEWPOINT
TEMPERATURE DEPRESSIONS MAY BE ABOUT 40 DEGREES...AIDING TO RAPID
EVAPORATIVE COOLING. IF STORMS DEVELOP THEY SHOULD BE PULSE IN
NATURE DUE TO VERY WEAK VERTICAL WINDSHEAR AND THE WARMER
TEMPERATURES IN THE MID LEVEL OF THE ATMOSPHERE. SOUTH OF THE COLD
FRONT WE WILL REACH CONVECTIVE TEMPERATURES AND IF THE LOW-LEVEL
MOISTURE IS SUFFICIENT AN ISOLATED THUNDERSTORM MAY BE POSSIBLE
ACROSS THE SOUTHERN AND EASTERN COUNTIES OF THE CWA DURING THE LATE
AFTERNOON HOURS. TEMPERATURES WILL BE HOT TODAY WITH HIGHS IN THE
100 TO 105 DEGREE RANGE ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF
THE CWA. SINCE DEWPOINTS ACROSS THE SOUTHEAST AND EAST CENTRAL
COUNTIES MAY ONLY MIX DOWN INTO THE MID 60S...HEAT INDICES
MAY BE OVER 105 DEGREES FOR UP TO 3 HOURS. THEREFORE I HAVE ISSUED
A HEAT ADVISORY FOR COUNTIES EAST OF AN EMPORIA TO MANHATTAN
LINE...AND SOUTH OF A MANHATTAN TO HOLTON LINE UNTIL 700 PM.

BOTH THE NAM AND GFS SHOW THE SURFACE COLD FRONT MOVING SOUTH ACROSS
THE CWA TONIGHT AND MONDAY. IM NOT REALLY SURE HOW FAR SOUTH THE
COLD FRONT WILL MAKE IT TONIGHT AND MONDAY. BOTH THE NAM AND
ESPECIALLY THE GFS LOOK TO BE SUFFERING FROM CONVECTIVE FEEDBACK
PROBLEMS...WHICH IS CAUSING THE MODELS TO PUSH THE SURFACE FRONT
WELL SOUTH OF THE CWA ON MONDAY. THE ECMWF AND UKMET SHOW THE FRONT
STALLING OUT ACROSS NORTHERN KS MONDAY MORNING AND DISSIPATING UNDER
THE UPPER RIDGE DURING THE DAY ON MONDAY. THE ECMWF AND UKMET MODEL
SOLUTIONS SEEM TO BE MORE ACCURATE GIVEN THE CURRENT UPPER AIR
PATTERN. I DID COOL MONDAYS HIGHS INTO THE LOWER TO MID 90S.
TONIGHT THE NORTHERN COUNTIES COULD SEE A BETTER CHANCE OF RAIN
NORTH OF THE BOUNDARY AS SOUTHERLY 850MB WINDS TRANSPORT DEEPER
MOISTURE NORTH OVER THE BOUNDARY. THE RESULTING ISENTROPIC LIFT MAY
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EXTREME
NORTHERN KS AND NE TONIGHT THROUGH EARLY MONDAY MORNING. IF THE
FRONT MOVES FARTHER SOUTH THE BETTER RAIN CHANCES MAY NEED TO BE
EXTENDED SOUTH ACROSS THE CENTRAL AND SOUTHERN COUNTIES.

TUESDAY THROUGH THURSDAY...THE HOT WEATHER WILL RETURN AS SOUTHERLY
LOW-LEVEL WINDS DEVELOP UNDER THE UPPER RIDGE THAT WILL REMAIN IN
PLACE ACROSS THE SOUTHERN AND CENTRAL PLAINS. I KEPT THE FORECAST
DRY WITH HIGH TEMPERATURES REACHING THE UPPER 90S TO AROUND 100 ON
TUESDAY...AND 100 TO 104 DEGREE READING ACROSS MOST OF THE CWA
WEDNESDAY INTO THURSDAY.

THE LONG RANGE GFS MODEL IS SHOWING A SLIGHT SHIFT OF THE UPPER
RIDGE WEST OF THE STATE OF KS FRIDAY INTO SATURDAY...THOUGH IT IS
MUCH FARTHER EAST THAN THE PREVIOUS RUN. WEST-NORTHWEST FLOW ALOFT
MAY ALLOW HIGH TEMPS TO COOL SLIGHTLY INTO THE MID AND UPPER 90S FOR
BOTH THURSDAY AND FRIDAY. THE ECMWF KEEPS THE 5H RIDGE IN PLACE
ACROSS THE SOUTHERN AND CENTRAL PLAINS...WITH NO RELIEF FROM THE HOT
WEATHER THURSDAY AND FRIDAY. THE EXTENDED FORECAST LOOKED GOOD...SO
NO MAJOR CHANGES WERE MADE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FROM 1 PM
CDT THROUGH 7 PM CDT FOR THE FOLLOWING
KSZ022>024-026-038>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 6, 12:28 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN AUG 6 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-071730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1228 PM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS THIS AFTERNOON AND
EVENING MAY BE SEVERE...MANY NORTH OF INTERSTATE 70. THE PRIMARY
HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE DAMAGING OUTFLOW
WINDS.

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR PORTIONS OF NORTHEAST AND ALL OF EAST CENTRAL
KANSAS...GENERALLY SOUTH OF A MINNEAPOLIS TO HOLTON LINE. HEAT
INDICES IN THIS AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY
NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Aug 6, 2:13 PM CDT, 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT SUN AUG 6 2006

KSZ010-062000-
MARSHALL-
213 PM CDT SUN AUG 6 2006

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS NEAR 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE OKETO...MARIETTA...BREMEN...HERKIMER AND MARYSVILLE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:52 PM CDT, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN AUG 6 2006

KSZ010-062045-
MARSHALL-
252 PM CDT SUN AUG 6 2006

THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 15
MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING STRONG GUSTY NEAR 50 MPH...SMALL HAIL AND TORRENTIAL
RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO...BEATTIE...SUMMERFIELD AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:55 PM CDT, 4 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SUN AUG 6 2006

KSZ008-009-062100-
REPUBLIC-WASHINGTON-
255 PM CDT SUN AUG 6 2006

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING SMALL
HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NARKA...MAHASKA AND
HOLLENBERG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:44 AM CDTHeat AdvisoryTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more15 hr
Aug 6, 3:45 PM CDTSevere Thunderstorm WarningTOPWashington26 min
Aug 6, 6:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson44 min
Aug 6, 6:52 PM CDTSevere Thunderstorm WarningTOPCoffey23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.